PRESCRIPTION DRUG OVERDOSE

Prescription drug overdose is the excessive use of prescribed medication. This might happen accidentally due to a pharmacological error or on purpose, as in the case of drug misuse. A prescription drug overdose happens when a patient consumes an excessive amount of medicine recommended by a doctor.

Prescription drug misuse is a growing issue that may impact people of all ages, including teenagers. Regardless of the risks, prescription medicine addiction may become chronic and compulsive.

TYPES

Prescription medications may cause an overdose if taken in excessive dosages or used in ways that are not recommended.

  1. Stimulants: An overdose of stimulants may cause agitation, hallucinations, seizures, and, in rare cases, a heart attack or stroke.
  2. Antidepressants: An antidepressant overdose may result in disorientation, drowsiness, seizures, abnormal heartbeats, and, in severe situations, coma or death.
  3. Opioids: An opioid intoxication may result in delayed breathing, which can lead to brain damage and death.
  4. Antipsychotic: This may result in sleepiness, low blood pressure, convulsions, and, in extreme instances, coma or death.
  5. Sedatives: An overdose may cause tiredness, confusion, and unconsciousness, as well as coma or death in severe cases.

SYMPTOMS

The symptoms of a prescription drug overdose differ depending on the substance. However, some common symptoms include the following:

  • Breathing difficulty or respiratory failure
  • Nauseousness or vomiting
  • Sedation or sleepiness
  • Sloppy speech
  • Coma
  • Blood pressure is too low.
  • Dilated pupils
  • Perplexity or disorientation

DIAGNOSIS

The following are the most effective tests for verifying prescription drug overdose cases:

  • Imaging tests: A CT scan or an MRI may be performed in specific situations to check for indications of brain and other organ injury or damage.
  • Blood and urine tests: This may help determine which substance or substances were consumed and in what quantity.
  • Physical examination: The healthcare provider will check the patient’s vital signs, such as pulse, blood pressure, and breathing rate. They will also look for signs of weariness or sleepiness, confusion, and other overdose symptoms.

TREATMENT

Treatments will differ depending on the specific pharmaceutical or medicines utilized, the individual’s symptoms, and overall health. Healing from a prescription medicine overdose generally involves many stages, and the following are some suggested treatments:

  • Decontamination
  • Hospitalization
  • Emergency care
  • Follow-up care
  • Medications
  • Supportive-care

Related Articles

JUVENILE IDIOPATHIC ARTHRITIS

Overview and FactsTypes and SymptomsDiagnosis & MedicationsOverview and Facts Juvenile idiopathic arthritis (JIA), formerly known as juvenile rheumatoid arthritis, is [...]

JUVENILE POLYPOSIS SYNDROME

Overview and FactsTypes and SymptomsDiagnosis & MedicationsOverview and Facts Juvenile polyposis syndrome (JPS) is a rare genetic disorder characterized by [...]

JUVENILE PILOCYTIC ASTROCYTOMA

Overview and FactsTypes and SymptomsDiagnosis & MedicationsOverview and Facts Juvenile pilocytic astrocytoma (JPA) is a relatively common type of brain [...]